Alyssa Lorenze, MD1, William Hsueh, MD2, John Nasr, MD1
1West Virginia University Hospital, Ruby Memorial Hospital, Morgantown, WV; 2West Virginia University Hospital, Ruby Memorial Hospital, Morgantown, WA
Introduction: While drug-induced pancreatitis from corticosteroids has been well described in the medical literature, the exact mechanism is unclear. We present the first reported case of drug induced pancreatitis from Beta sitosterol, a naturally occurring plant sterol structurally similar to cholesterol, obtained primarily through Western diet and supplementation.
Case Description/Methods: A 57-year old male with history of situs inversus and Benign BPH presented from an outside facility with a two day history of generalized abdominal pain. The morning of admission the pain became sharp and severe over the mid-epigastric area, radiating to the right upper quadrant causing the patient to become bedbound. Lab results were noted for WBC 10.2, Hb of 11.1 g/dl, Hct of 31.9%, BUN 14 mg/dl, glucose 143 mg/dl, and calcium of 9 mg/dl. Liver tests including AST, ALT, Total bilirubin, and ALP were within normal limits. Lipase was markedly elevated at 572 U/L ( >7x upper limit of normal). CT and US of the Abdomen were remarkable for acute pancreatitis with acute necrotic collection and normal appearing gallbladder and bile ducts without gallstones. The patient was managed with aggressive IV hydration and supportive management. After 48 hours the patient’s hemoglobin decreased to 8.9 mg/dl. The patient had significant resolution of symptoms after 4 days and was referred to gastroenterology clinic for follow up. At his follow up appointment, the patient disclosed that he had started a new herbal supplement, B-sitosterol, on the morning that his symptoms began. Patient denied history of smoking, alcohol use, gallstones, recent infection, illicit drug use, trauma, exposure to scorpions, or weight loss. Abdominal MRI and MRCP obtained 4 months after his initial presentation showed interval resolution of pancreatitis and pancreatic fluid collections, normal pancreas, and normal biliary and pancreatic ducts.
Discussion: We describe a case of acute pancreatitis in a patient with a history of BPH on Beta sitosterol, a phytosterol and common over the counter herbal supplement, who presented with a two day history of progressively worsening abdominal pain and nausea. Following a thorough history and a negative medical workup to exclude other causes, the patient was treated with supportive measures and was advised to discontinue Beta sitosterol. His symptoms drastically improved within days and he continued to remain asymptomatic with normal imaging at his follow up appointment.
Citation: Alyssa Lorenze, MD; William Hsueh, MD; John Nasr, MD. P0052 - BETA-SITOSTEROL-INDUCED ACUTE PANCREATITIS: A CASE REPORT AND REVIEW OF THE LITERATURE. Program No. P0052. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.